Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Paducah, KY

December 21, 201310 counties in Illinois; Ballard County, McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at Dec 21, 2013, 8:32 AM CST for 10 counties in Illinois; Ballard County, McCracken County, Kentucky. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 21, 2013, 8:32 AM CST (14:32 UTC)
Expired
Dec 21, 2013, 2:30 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Gallatin County, IL, Hardin County, IL, Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Williamson County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 28 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 9:00 AM CSTFLASH FLOODHurst, ILROUTE 149 IN FRONT OF T AND T RECYCLING IS COVERED WITH WATER. FLOODING IN HERRIN AS WELL.
Dec 21, 9:00 AM CSTFLASH FLOODShawneetown, ILSEVERAL, ABOUT FOUR, SECONDARY ROADS COVERED WITH WATER IN COUNTY AT THIS TIME BETWEEN 9-930 AM CST. THEY WERE PASSABLE, BUT ARE NOT EXPECTED TO BE LATER THIS MORNING. WATER WAS ALSO ON ROUTE 13, WEST OF SHAWNEETOWN. EMERGENCY MANAGER REPORTED 2.6 INCHES OF RA
Dec 21, 10:00 AM CSTHEAVY RAIN 3.782 Ese Bush, IL
Dec 21, 10:27 AM CSTFLASH FLOODCambria, ILWATER OVER ROAD AND DITCHES FULL AT VAUGHN ROAD AND VERMONT ROAD NEAR CAMBRIA ILLINOIS. SPOTTER REPORT RELAYED BY SOCIAL MEDIA.
Dec 21, 11:05 AM CSTHEAVY RAIN 4.9Ware, ILPUBLIC REPORT. STORM TOTAL SO FAR.
Dec 21, 2:04 PM CSTHEAVY RAIN 5.82Round Knob, ILMANY ROADS IN THE AREA WATER COVERED MASSAC COUNTY.
Dec 21, 2:04 PM CSTHEAVY RAIN 5.82Round Knob, ILRAINFALL TOTAL SO FAR SINCE MIDNIGHT. ROADS IN THE VICINITY OF ROUND KNOB HAVE WATER OVER THEM. TEMPERATURE 47 DEGREES.
Dec 21, 2:23 PM CSTHEAVY RAIN 4.03Carterville, ILREPORT FROM WSIL-TV. STORM TOTAL SO FAR SINCE MIDNIGHT.
Dec 21, 2:25 PM CSTFLASH FLOODHarrisburg, ILWATER UP TO DOOR SILLS OF PICKUP ON INGRAM HILL ROAD ON EAST SIDE OF HARRISBURG. REPORT FROM SOCIAL MEDIA.
Dec 21, 2:39 PM CSTFLASH FLOODKevil, KYWATER COVERING ROAD IN SEVERAL PLACES ALONG WOODVILLE ROAD AND APPERSON ROAD. AVERAGE DEPTH OF WATER ON ROADWAYS 1.5 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 564 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
564 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WGUS53 KPAH 211432
FFWPAH
ILC003-059-069-087-127-151-153-165-181-199-KYC007-145-212030-
/O.NEW.KPAH.FF.W.0039.131221T1432Z-131221T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
832 AM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  HARDIN COUNTY IN SOUTHERN ILLINOIS...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  MASSAC COUNTY IN SOUTHERN ILLINOIS...
  POPE COUNTY IN SOUTHERN ILLINOIS...
  PULASKI COUNTY IN SOUTHERN ILLINOIS...
  SALINE COUNTY IN SOUTHERN ILLINOIS...
  UNION COUNTY IN SOUTHERN ILLINOIS...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
  BALLARD COUNTY IN WESTERN KENTUCKY...
  MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 230 PM CST.

* AT 828 AM CST...TRAINED WEATHER SPOTTERS REPORTED 2.5 TO 3.5 
INCHES OF RAINFALL OVER PORTIONS OF THE WARNED AREA THIS MORNING. 
PUBLIC REPORTS OF DITCHES AND CREEKS NEARLY BANKFULL WERE RECEIVED 
ALSO. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ANNA...MARION...CARTERVILLE...HERRIN...JOHNSTON CITY...
  HARRISBURG...ELDORADO...SHAWNEETOWN...GOREVILLE...LAKE OF EGYPT
  AREA...CREAL SPRINGS...COBDEN...CARRIERS MILLS...PITTSBURG...
  CRAINVILLE...ENERGY...CAMBRIA...GALATIA...EQUALITY AND RIDGWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3707 8925 3706 8931 3699 8928 3703 8937
      3732 8950 3741 8942 3758 8951 3760 8916
      3786 8914 3789 8809 3779 8803 3764 8816
      3748 8809 3741 8845 3729 8852 3714 8843
      3707 8846 3708 8856 3695 8849 3694 8909

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 5:34 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 21, 5:34 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CST Sat Dec 21 2013

.UPDATE...
ISSUED AT 534 AM CST SAT DEC 21 2013

Updated for aviation forecast discussion.

&&

.SHORT TERM...(Today through Monday night)
ISSUED AT 337 AM CST SAT DEC 21 2013

Plenty to talk about in the next 24-30 hours so will try and be
as concise as possible without leaving material information out.

Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and thunderstorms to develop over the area.
For the most part this scenario will remain the same today, except
that with time a sharp h5 low/wave will become negatively tilted as
it ejects northeast from west central Texas around midday today to
the Great Lakes region around sunrise Sunday.

The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA late this afternoon and evening. The
surface low will eventually pull/push the previously stalled frontal
boundary across our CWA late tonight.

The passage of the surface and upper lows and front will greatly
enhance lift, instability, and shear across the area, especially
from mid afternoon through midnight. As a result, not only will
heavy rainfall be an issue during this period, but also the
potential for thunderstorms to become severe with damaging winds and
a few tornadoes, some possibly significant. The NAM is clearly the
most aggressive with parameters that indicate the potential for
tornadic development. Hopefully things will lean more toward the
weaker/less aggressive GFS version.

Beyond midnight tonight as the surface low and front clear the area,
precipitation chances should decrease from west to east. On Monday
models still indicate plenty of 1000-850MB post frontal moisture and
cold air advection so went with drizzle in the morning. Monday
afternoon per soundings, critical thicknesses, etc. decided to
include the possibility of either drizzle or flurries over the
northwest half of the CWA. With plenty of moisture still over the
area Monday night, just went with flurries as the colder air
overapreads the entire region.

Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 337 AM CST SAT DEC 21 2013

We'll start out the day on Tuesday with sfc high pressure overhead.
This high will shift east throughout the day and be into the
Appalachains by 00Z Wednesday, as a system moves through the central
Plains states. In the upper levels, the flow starts out as strong
northwesterly at the start of the day but an upper level ridge
builds in throughout the day. By Tuesday night into Christmas
morning, the upper ridge shifts east, as a trough and its associated
weak front advances into the area. The 00Z ECMWF does show a
stronger feature aloft and more moisture, and actually generates
some minor QPF for Christmas night...while the 12Z run was fairly
dry. The GFS/GFS ensembles indicate the main energy passing by to
our north and brings just cloudinnes to the area. Soundings from the
ECMWF do indicate that if it does precipitate, it will likely be
some light snow Christmas night, which could linger in our eastern
areas Thursday morning. Dry air infiltrates the area rapidly during
the day on Thursday.

Beyond Christmas night, models really differ on the evolution of the
upper level pattern and how to handle energy spilling atop the upper
ridge in the west. Prefer to leave the forecast dry until some kind
of continuity is resolved.

As far as temperatures: On Tuesday, will be challenging because a
cold airmass will be in place at the start of the day, but will
quickly be moving out throughout the day. Very dry air will be in
place as well, with dewpoints in the single digits. However, I don't
think the cold air will move out fast enough and Tuesday will likely
end up being a pretty cold day. The GFS/ECE guidance numbers are
lining up well to support that thought. Will lower lows for Tuesday
night as well, given the very dry air in place. A lot will depend on
the gradient and how fast clouds may enter the area, but we could be
looking at lows in the teens. Wednesday and Thursday should be
warmer days and temps should rise well into the 30s and probably the
lower 40s. Slightly cooler weather may be on tap for Friday but not
as cold as Tuesday.

&&

.AVIATION...
ISSUED AT 534 AM CST SAT DEC 21 2013

Low confidence forecast, with considerable uncertainty in the
frontal position/movement through the period. It does appear that
IFR conditions in heavy rain will prevail at all sites for most of
the TAF period. Lower conditions will be possible at times,
especially near the front, which unfortunately will be draped
across the terminals for at least this morning/early afternoon.

The potential exists for some very strong and gusty
south/southwest winds in the warm sector this afternoon and
evening. As the front actually starts moving east across the
area, a round of strong storms is likely with gusty winds. Tried
to pinpoint best timing attm with a tempo group, but adjustments
will be made throughout the day as timing is not set in stone.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.

MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.

KY...FLOOD WATCH through late tonight FOR KYZ001>022.

&&
Hazardous weather outlook, Dec 21, 7:33 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CST SAT DEC 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
733 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST
WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH
AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI.
THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH
AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY
THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL
BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE
APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT.

JP

In the hours before

Local storm report, Dec 21, 7:54 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
12/21/2013                   JACKSON            IL   TRAINED SPOTTER

            STREET FLOODING WITH WATER RUNNING OVER ROADWAYS REPORTED
            IN THE COMMUNITY. TRAINED SPOTTER REPORTED 3.32 INCHES OF
            RAINFALL SINCE MIDNIGHT ON THE SOUTH SIDE OF CARBONDALE.

&&

SMITTY
Local storm report, Dec 21, 8:23 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLOOD            HOPKINSVILLE            36.85N 87.49W
12/21/2013                   CHRISTIAN          KY   LAW ENFORCEMENT

            LITTLE RIVER CHURCH ROAD ON THE SOUTH FORK OF THE LITTLE
            RIVER HAS BEEN CLOSED DUE TO WATER OVER THE ROAD. REPORT
            RELAYED BY THE HOPKINSVILLE POLICE DEPARTMENT.

&&

K. SMITH
Local storm report, Dec 21, 8:29 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
12/21/2013  M3.98 INCH       BUTLER             MO   TRAINED SPOTTER

            RAINFALL SINCE 4 PM CST ON DECEMBER 20TH.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:31 AM CSTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more6 hr
Dec 21, 8:44 AM CSTRiver Flood WarningPAHWayne, White70 hr
Dec 21, 8:48 AM CSTRiver Flood WarningPAHGallatin, Wayne, White13 days
Dec 21, 10:16 AM CSTRiver Flood WarningPAHGallatin, Wabash, White14 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHGallatin, Hardin15 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHHardin, Pope7 days
Dec 21, 11:13 AM CSTRiver Flood WarningPAHFranklin, Williamson7 days
Dec 21, 11:13 AM CSTRiver Flood WarningPAHJackson10 days
Dec 21, 1:16 PM CSTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 3 more23 hr
Dec 21, 2:27 PM CSTAreal Flood WarningPAHAlexander, Gallatin, Hardin, Johnson, Massac, Pope and 4 more22 hr
Dec 21, 6:32 AM CSTRiver Flood WarningPAHChristian, Trigg46 hr
Dec 21, 6:32 AM CSTRiver Flood WarningPAHChristian, Trigg41 hr
Dec 21, 8:54 AM CSTRiver Flood WarningPAHMuhlenberg5 days
Dec 21, 8:54 AM CSTRiver Flood WarningPAHMcLean, Webster5 days
Dec 21, 9:52 AM CSTFlash Flood WarningPAHCarlisle, Crittenden, Fulton, Graves, Hickman, Livingston and 3 more10 hr
Dec 21, 9:55 AM CSTFlash Flood WarningPAHHenderson, Union10 hr
Dec 21, 10:46 AM CSTRiver Flood WarningPAHDaviess9 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHDaviess, Henderson10 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHDaviess, Henderson9 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHHenderson, Union11 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHUnion12 days
Dec 21, 4:52 PM CSTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman38 min
Dec 21, 5:18 PM CSTSevere Thunderstorm WarningPAHCalloway, Lyon, Marshall, Trigg42 min
Dec 21, 5:25 PM CSTTornado WarningPAHCalloway, Lyon, Marshall, Trigg35 min
Dec 21, 5:52 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Lyon, Trigg38 min
Dec 21, 5:53 PM CSTAreal Flood AdvisoryPAHCaldwell, Calloway, Christian, Daviess, Hopkins, McLean and 3 more6 hr

Nearby

Flash Flood Warnings in Illinois, 2013Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.